Asks for Options Outside the Anti-seizure Class
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Asks for Options Outside the Anti-seizure Class


Dear Dr. Phelps,

First of all, thank you for your wealth of info, on the psycheducation.org website, and in your Q&A archive.  You have been such a help to so many people!

Back in 2006, I was prescribed Lamictal, due to significant weight gain on Lithium.

The first two weeks on Lamictal 25mg went well, but two days after increasing the dose to 50mg, I went to Urgent Care for what was thought to be conjunctivitis. (My lips were swollen when I first got up in the morning, but the swelling was mostly down by the time I went to Urg. Care-in the afternoon).

The next day, it all started happening--my journey through Stevens-Johnson Syndrome--I had swollen lips, blisters in my mouth and throat, rash on face, upper chest and arms. I saw my PCP, and due to the Lamictal and the lesions in my mouth, I was diagnosed and told to see him the next day for followup.

24 hours later, I saw the Doctor again--by this time, I could barely swallow water, and my swollen lips were pretty ugly...LOL!  My rash had spread significantly also.  I saw a Dermatologist that day, and was admitted to the hospital after that visit.

I remember my PCP telling me of his discussion with my Psychiatrist.  They decided  together to take me off my Lamictal and Lexapro, until the SJS resolved.  He also mentioned avoiding "anti-seizure" class drugs in the future.

Needless to say, I was spooked about starting ANY new meds after that experience. (I  checked out the SJS websites, and saw just how many meds out there have a link to SJS!)  It took several months to drum up the courage to try Antidepressants again! (I also had nightmares ANY time I started a new med!)

With this in mind, are there other options for me, outside the anti-seizure class? I am having agitation/anxiety with my most recent antidepressant.

Thanks.

 
Dear Rí --
Sorry to hear of your experience, that sounds like it must have been awful. Here are a couple of thoughts.  First, if you are pretty sure that when the new antidepressant was added, agitation/anxiety year began then or clearly got worse then, make sure your psychiatrist knows that.

Second, medication that sometimes does not come up in consideration of the treatment of bipolar disorder, which is warranted when "anxiety" is part of the picture, is clonazepam.  This is part of the benzodiazepine family. I just did a search to see if this family has been associated with Stevens-Johnson syndrome (SJS).  There are a few case reports of other compounds in the family seeming to have caused it, but not clonazepam.  Of course, this is not a guarantee. I'll bet you wish you could get one for any medication you might consider.

Third, beyond that, the main class of medications used in the treatment of bipolar disorder, is the "atypical antipsychotic" family.  Unfortunately, most of these carry a substantial risk of weight gain, cholesterol increases, and glucose increases potentially leading to diabetes.  Not a pretty picture, is it.  On the other hand, unlike SJS, these risks can be monitored: you can have your glucose in your cholesterol levels checked, and you can measure your weight frequently.  One of the best of these, in terms of being able to treat both depression and mania, or prevent either, is quetiapine (Seroquel). Olanzapine (Zyprexa) is as good or better, but carries a much greater risk of causing weight gain and metabolic changes.  A more recent entry in this group is aripiprazole (Abilify); it causes less weight gain than quetiapine, but its reliability in preventing and treating bipolar depression is less clear, probably inferior in that respect.  Finally, among Nice, is risperidone.  This one just became available as a generic, which makes people excited.  Unfortunately, it does not have antidepressant benefit that has been established in research trials; in fact, I suspect it actually asked too much like antidepressant and can make bipolar disorder were sometimes.  I try to avoid it for this reason, except in the elderly, where that problem seems to be much less of a risk and it works quite nicely.

That should give you some stuff to go research.  I'm sure you have heard of all of these before.  Good luck getting something figured out.

Dr. Phelps


Published January, 2009
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?